Alert archive / Ohio / Tornado Warnings in 2013

Tornado Warning 14, NWS Pittsburgh, PA

July 23, 2013Columbiana County, Ohio

NWS Pittsburgh, PA issued this tornado warning at Jul 23, 2013, 3:46 PM EDT for Columbiana County, Ohio. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2013, 3:46 PM EDT (19:46 UTC)
Expired
Jul 23, 2013, 4:15 PM EDT
In force
29 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:03 PM EDTHAIL 11 Ese Reading, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 1:54 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WFUS51 KPBZ 231946
TORPBZ
OHC029-232015-
/O.NEW.KPBZ.TO.W.0014.130723T1946Z-130723T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
346 PM EDT TUE JUL 23 2013

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...

* UNTIL 415 PM EDT

* AT 343 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS NEAR HOMEWORTH...AND WAS MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOMEWORTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4087 8087 4073 8098 4077 8110 4088 8109
      4089 8109
TIME...MOT...LOC 1947Z 282DEG 19KT 4084 8111

$$


15
2 follow-up statements
486 
WWUS51 KPBZ 231956
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT TUE JUL 23 2013

OHC029-232015-
/O.CON.KPBZ.TO.W.0014.000000T0000Z-130723T2015Z/
COLUMBIANA OH-
356 PM EDT TUE JUL 23 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
COLUMBIANA COUNTY...

AT 354 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR HOMEWORTH...AND WAS MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOMEWORTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4087 8087 4073 8098 4077 8110 4088 8109
      4089 8109
TIME...MOT...LOC 1956Z 285DEG 18KT 4082 8106

$$
139 
WWUS51 KPBZ 232011
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 PM EDT TUE JUL 23 2013

OHC029-232022-
/O.EXP.KPBZ.TO.W.0014.000000T0000Z-130723T2015Z/
COLUMBIANA OH-
411 PM EDT TUE JUL 23 2013

...THE TORNADO WARNING WILL EXPIRE AT 415 PM EDT FOR COLUMBIANA
COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 4087 8087 4073 8098 4077 8110 4088 8109
      4089 8109
TIME...MOT...LOC 2012Z 285DEG 18KT 4080 8096

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 23, 2:21 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 23, 2:21 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT TUE JUL 23 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CROSS THE REGION THROUGH EARLY
TONIGHT AHEAD OF A COLD FRONT. HIGH PRESSURE WILL MOVE EAST ACROSS
THE REGION THEN BUILDS OVERHEAD FOR WEDNESDAY AND THE REMAINDER
OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
COLD FRONT NOW ENTERING NORTHWEST OHIO WITH CONVECTION FIRING IN
UNSTABLE AIR MASS PRECEDING THE FRONT. ENOUGH WIND ALOFT AND WITH
LAPSE RATES MORE IMPRESSIVE SVR WATCH IN EFFECT UNTIL 10 PM.
FRONT WILL CROSS REGION LATER TONIGHT BRINGING MUCH LOWER DEW
POINTS AND ENDING SHOWERS. NOTICEABLY COOLER WEDNESDAY AS
RATHER COOL HIGH PRESSURE FOR THIS TIME OF YEAR SLOWLY MOVES EAST
ACROSS THE OHIO VALLEY. TEMPERATURES CLOSE TO A ECMWF/MET BLEND.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE AND LOWER DEW POINTS THROUGH THE PERIOD WITH ONLY
FAIR WEATHER CU IN THE AFTERNOONS. A STRAY POP UP SHOWER NOT OUT
OF THE QUESTION ACROSS THE RIDGES IN A BIT OF UP-SLOPE AND COLD
ADVECTION BUT NOT WORTH MENTIONING IN GRIDS. TEMPERATURES WILL BE
5 TO 10 DEGREES BELOW NORMAL MID WEEK THEN TREND TO NEAR NORMAL BY
FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A LONG WAVE TROUGH IS FORECAST TO CONTROL ERN CONUS WEATHER
THROUGH THE WEEKEND. AS A RESULT...AOB SEASONAL AVERAGE TEMPS CAN
BE EXPECTED AS WELL AS SHRTWV DEPENDANT PCPN CHCS.

BEYOND THE WEEKEND...MDL CONSENSUS IS THAT THE TROF WL BGN TO
FILL...HENCE THE NEW WEEK WL FEATURE WARMER TEMPS AND LOWER POPS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
GENL VFR IS EXPECTED TO BE INTERRUPTED THIS AFTN AND EVE BY SCT TO
NMBRS SHWRS AND TSTM ACCOMPANYING A CROSSING CDFNT. IN
ADDITION...MVFR TO IFR SC AND ST IS FORECAST TO FILTER OVR THE UPR
OH VALLEY REGION TNGT AS COLD ADVCTN INTENSIFIES IN THE WAKE OF
THE FRONT.

FOR THE INITIAL TAF HRS...ALL PORTS WL FEATURE AT LEAST A MENTION
OF SHWRS IN VICINITY...WITH MORE SIGNIFICANT WEA AMENDED IN AS
PCPN COVERAGE BTR MATURES. RESTRICTIONS WL BE REINITIATED
FOLLOWING A LATE EVE BREAK...AND WL INCLUDE IFR AT THE NRN PORTS.

OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
IMPROVEMENT TO VFR CAN BE EXPECTED ON WEDNESDAY AS HIGH PRES BLDS.
THE NXT CHC FOR WIDESPREAD RESTRICTIONS MAY BE ANTICIPATED WITH
THE APPRCH AND PASSAGE OF A WEEKEND CDFNT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 23, 2:11 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
211 PM EDT TUE JUL 23 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-241815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-
211 PM EDT TUE JUL 23 2013

...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ041-241815-
TUCKER-
211 PM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 23, 1:39 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT TUE JUL 23 2013

OHZ039-048-057-058-231830-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-TUSCARAWAS OH-
139 PM EDT TUE JUL 23 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MUSKINGUM...
NORTHWESTERN GUERNSEY...SOUTH CENTRAL TUSCARAWAS AND SOUTHEASTERN
COSHOCTON COUNTIES...

AT 137 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
CONESVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  CONESVILLE...         FERNCLIFF...          OTSEGO...
  PLAINFIELD...         BODEN...              NEWCOMERSTOWN...
  KIMBOLTON...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4030 8149 4006 8148 4010 8198 4024 8199

15
Special weather statement, Jul 23, 2:29 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT TUE JUL 23 2013

OHZ039-048-049-058-231915-
COSHOCTON OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
229 PM EDT TUE JUL 23 2013

...A STRONG THUNDERSTORM WILL AFFECT EXTREME EAST CENTRAL
COSHOCTON...NORTH CENTRAL GUERNSEY...SOUTHERN TUSCARAWAS AND
SOUTHWESTERN HARRISON COUNTIES...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
NEWCOMERSTOWN...MOVING EAST AT 20 MPH.

WIND GUSTS  OF 40 TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  NEWCOMERSTOWN...      GILMORE...            BIRMINGHAM...
  TIPPECANOE...         LONDONDERRY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4037 8129 4015 8128 4019 8165 4033 8168

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:39 PM EDTSpecial Weather StatementPBZCoshocton51 min
Jul 23, 2:29 PM EDTSpecial Weather StatementPBZTuscarawas46 min
Jul 23, 3:38 PM EDTSevere Thunderstorm WarningPBZColumbiana52 min
Jul 23, 3:58 PM EDTSpecial Weather StatementPBZCoshocton47 min
Jul 23, 4:10 PM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas50 min
Jul 23, 4:23 PM EDTSpecial Weather StatementPBZMuskingum52 min
Jul 23, 4:38 PM EDTSevere Thunderstorm WarningPBZColumbiana52 min
Jul 23, 4:43 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Tuscarawas32 min
Jul 23, 5:00 PM EDTSevere Thunderstorm WarningPBZMuskingum30 min
Jul 23, 5:12 PM EDTTornado WarningPBZCarroll, Columbiana33 min
Jul 23, 5:18 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey42 min
Jul 23, 5:29 PM EDTSevere Thunderstorm WarningPBZColumbiana46 min
Jul 23, 5:40 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson35 min
Jul 23, 5:47 PM EDTSpecial Weather StatementPBZCoshocton88 min
Jul 23, 6:06 PM EDTSpecial Weather StatementPBZMuskingum, Noble84 min
Jul 23, 6:19 PM EDTSevere Thunderstorm WarningPBZJefferson41 min
Jul 23, 6:23 PM EDTAreal Flood AdvisoryPBZColumbiana4 hr
Jul 23, 6:28 PM EDTAreal Flood AdvisoryPBZCoshocton, Tuscarawas4 hr
Jul 23, 6:33 PM EDTSpecial Weather StatementPBZHarrison, Tuscarawas57 min
Jul 23, 7:09 PM EDTAreal Flood AdvisoryPBZCarroll, Harrison, Jefferson4 hr

Nearby

Tornado Warnings in Ohio, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.